What is Kaposi's Sarcoma?
Kaposi's sarcoma is a malignant tumor of the connective tissue, often associated with AIDS.
Before the AIDS epidemic, Kaposi's sarcoma was seen primarily in elderly Italian and Jewish men. Among this population the lesions developed slowly. In AIDS patients, it can develop aggressively and involve the skin, lungs, gastrointestinal tract, and other organs.
In people with AIDS, Kaposi's sarcoma is caused by an interaction between HIV, immune system suppression, and human herpesvirus-8 (HHV-8). Occurence of Kaposi's sarcoma and has been linked with sexual transmission of HIV and HHV-8.
The tumors consist of bluish-red or purple nodules made up of vascular tissue (see photo on right). Early lesions may start on the feet or ankles and spread to the arms and hands. Approximately 3 in 100,000 people develop Kaposi's sarcoma.
What are the Symptoms of Kaposi's Sarcoma?
- Bluish-red macule or papule with an irregular shape
- Bleeding with gastrointestinal lesions
- Shortness of breath with pulmonary (lung) lesions
- Bloody sputum with pulmonary lesions
Signs and Tests:
- Skin lesion biopsy showing Kaposi's sarcoma
- Endoscopy showing Kaposi's lesions
This disease may also alter the results of an EGD (esophagogastroduodenoscopy).
How is Kaposi's Sarcoma Treated?
Treatment decisions depend on the extent and location of the lesions, as well as the person's symptoms and degree of immunosuppression. Antiretroviral therapy against the AIDS virus can shrink the lesions.
Radiation therapy or cryotherapy can be used for lesions in certain areas. Combination chemotherapy may also be used. Lesions may recur after treatment, however.
Treatment and remission of Kaposi's sarcoma does not improve survival in AIDS patients. The appearance of Kaposi's sarcoma is a poor prognostic sign for individuals with HIV infection. Prognosis also depends on the immune status and HIV viral load of the patient.
- The tumor can recur even after apparently successful treatment.
- Kaposi's sarcoma can be fatal for a person with AIDS.
Calling your health care provider:
Call your health care provider if you have symptoms suggestive of Kaposi's sarcoma.